Fentanyl Zombies | The Threat Of Fentanyl Mixed With Xylazine
Fentanyl is a powerful opioid linked to numerous overdose deaths. In recent years, many drug traffickers have started mixing fentanyl with xylazine. Xylazine is often called a “zombie drug” because it can cause skin tissue death that may require amputation. It also greatly increases the risk of fatal overdose.
In recent years, many drug traffickers have started mixing fentanyl with a flesh-eating “zombie drug” called xylazine.
This drug makes fentanyl even more dangerous, turning people into fentanyl zombies who risk amputation, addiction, and death.
The Threat Of Fentanyl Mixed With Xylazine
Xylazine (also called “tranq dope”) is a non-opioid sedative, painkiller, and muscle relaxant. Because it’s highly powerful, the United States Food and Drug Administration (FDA) has not approved xylazine for human use. Instead, veterinarians use it as an animal tranquilizer, usually for large animals like horses and cattle.
Since xylazine is not approved for humans, it’s not currently classified as a controlled substance under the Controlled Substances Act.
Drug dealers likely add xylazine to these drugs to give buyers a stronger high and increase profits (as xylazine is relatively cheap). They often don’t tell buyers when a drug contains xylazine.
In 2022, xylazine appeared in 23% of fentanyl powder and 7% of fentanyl pills seized by the U.S. Drug Enforcement Administration (DEA). These mixtures were found in 48 states.
In April 2023, the White House Office of National Drug Control Policy (ONDCP) declared xylazine an emerging threat, particularly when combined with fentanyl.
Dangers Of Xylazine-Laced Fentanyl
People who ingest xylazine-laced fentanyl face an extremely high risk of fatal overdose. Both substances are central nervous system (CNS) depressants, which means they slow down your breathing.
When you use fentanyl or another opioid by itself, your brain tries to counteract the sudden loss of oxygen. However, according to a study by the National Institute on Drug Abuse (NIDA), xylazine disrupts this counteraction, making death much more likely.
Narcan Won’t Work
In addition, because xylazine is not an opioid, it won’t respond to naloxone. Naloxone (brand name Narcan) is a life-saving medication that can quickly reverse an opioid overdose by attaching to opioid receptors throughout your body.
Along with overdose, xylazine can also cause physical dependence. That means your body starts relying on the drug to function normally.
If you stop using it, you may experience withdrawal symptoms. Some people who use drugs describe xylazine withdrawal as even more severe than heroin withdrawal. Possible withdrawal symptoms include anxiety, chest pain, and seizures.
Finally, people who inject xylazine-laced fentanyl may develop serious wounds, including necrosis. Necrosis is the death of body tissue. In advanced cases, it may require amputation.
According to the DEA, people who inject xylazine are more likely to need amputation than people who inject other drugs.
In July 2023, the White House ONDCP released a National Response Plan to stop the rise of xylazine-laced fentanyl.
Developed alongside other federal government departments and agencies, the plan aims to improve testing, prevention, and treatment surrounding xylazine-laced fentanyl on a national level.
It also describes ways that states and individuals can help the situation.
Healthcare Providers: Watch For Signs & Help With Detox
Healthcare providers should watch for signs of xylazine use and learn how to treat xylazine injection wounds and overdoses.
Similarly, addiction treatment and emergency responders should learn how to help people detox from xylazine, while law enforcement must work to disrupt the illicit xylazine supply.
In addition, anyone can help prevent xylazine-related deaths by learning the signs of overdose. These signs include:
- dry mouth
- extreme drowsiness
- slowed or irregular heart beat
- slowed breathing
- sudden drop in body temperature
- pale, clammy, or bluish skin
- loss of consciousness
Administer Naloxone & Call 911
As mentioned above, xylazine won’t respond to naloxone. However, you should still administer naloxone to anyone experiencing these symptoms in case they also ingested fentanyl or another opioid.
You should also call 911 right away. Most states have Good Samaritan laws, which means you can’t be arrested or charged for seeking help for an overdose involving an illicit drug.
Remember, many drug dealers don’t tell buyers when a drug contains xylazine. That means the only way to avoid xylazine-laced fentanyl is to stop using illicit drugs. If you feel unable to do so, you likely have substance use disorder (addiction).
Other signs of addiction include:
- frequent drug cravings
- tolerance (needing increasingly larger doses of a drug to feel the desired effects)
- loss of interest in activities once enjoyed
Like other diseases, addiction requires treatment.
To learn about addiction treatment options, please reach out to Ohio Recovery Center. Our board-certified healthcare providers offer medical detox, mental health counseling, and other evidence-based treatments to help you or your loved one stay sober.
- Centers for Disease Control and Prevention https://www.cdc.gov/drugoverdose/deaths/other-drugs/xylazine/faq.html
- Drug Enforcement Administration https://www.dea.gov/resources/facts-about-fentanyl
- Drug Enforcement Administration https://www.dea.gov/sites/default/files/2022-12/The%20Growing%20Threat%20of%20Xylazine%20and%20its%20Mixture%20with%20Illicit%20Drugs.pdf
- National Institute on Drug Abuse https://nida.nih.gov/news-events/news-releases/2023/06/xylazine-appears-to-worsen-the-life-threatening-effects-of-opioids-in-rats
- White House https://www.whitehouse.gov/briefing-room/statements-releases/2023/07/11/fact-sheet-in-continued-fight-against-overdose-epidemic-the-white-house-releases-national-response-plan-to-address-the-emerging-threat-of-fentanyl-combined-with-xylazine/